To create the illusion of muscle growth while also improving your wellbeing, you may have heard of the popular sports supplement creatine. Typically found in powdered or drink form, creatine allows your body to produce more energy while also delaying muscle contraction and fatigue. If you’re not familiar, creatine is a substance that naturally occurs in the body and is especially abundant in the muscle tissues of animals. Because of its many useful properties, creatine has become an increasingly popular dietary supplement and is commonly found in many of today’s staple foods (e.g. meats, poultry, fish, and fruits). However, while very effective as a dietary supplement, creatine is highly susceptible to drug interactions and may even possess mild stimulant properties, making it a potential source of harm if used inappropriately. Because of this, I would like to discuss the potential side effects of creatine and whether or not you should keep using it after your initial bout of severe muscle loss. Let’s examine the evidence and get to the bottom of this matter.
In a well-designed and executed study from Germany, researchers examined the effects of creatine supplementation on weight loss and muscle function in sedentary middle-aged women. As detailed in the article, the researchers randomly assigned the participants to one of two groups: those who ingested creatine monohydrate supplements and those who took a placebo. Both groups followed a low-calorie diet and exercise regimen during a 10-week period. After the study period, those who took creatine had lost an average of 3.6 kg (8.1 lbs) while those who took the placebo had lost 2.3 kg (4.9 lbs).
Although not statistically significant, these results do suggest that creatine may be more effective than a placebo at inducing weight loss in sedentary and generally healthy individuals. However, it is important to keep in mind that creatine may not be suitable for everyone. Those with existing muscle diseases, such as muscular dystrophy and amyotrophic lateral sclerosis (ALS), may experience worsened symptoms after taking creatine. Those with liver problems or taking certain medications may also have a higher chance of experiencing adverse effects from creatine. Because of this, I would not suggest trying out creatine unless you’re sure it’s safe for you.
Even in healthy individuals, creatine may not be suitable for everyone. First and foremost, if you’re taking it to boost your endurance or to aid in weight loss, you may experience an unpleasant muscle cramping and pain. This is caused by the breakdown of creatine in the body and the subsequent excretion of creatinine, a toxin that is more chemically stable than creatine. If you experience severe pain or discomfort after taking creatine, discontinue use and try out a different supplement, which you may find more suitable for your particular needs.
Should You Continue Using Creatine After You’ve Stopped?
If you’re still experiencing weight loss even after you’ve stopped taking creatine, there are a few things you can do. First, try experimenting with different types of supplements or diets to see if you can find something that will be more effective for you. You may also want to try a weight loss clinic or dietitian for pointers on how to make the right nutritional adjustments for your body type and metabolism. If all else fails, there’s always surgery, but you should seriously consider trying out supplements first.
If you’ve decided that creatine is suitable for your needs and you’ve stopped using it after a certain amount of time, there’s no reason to continue using it. After all, you’re not getting any benefits from it anymore and you may be setting yourself up for potential risks. If you decide to try out creatine after you’ve experienced a significant weight loss event, you may want to try out a different supplement as it may not be effective at helping you shed those last few pounds. If you’ve tried out creatine previously but have since discontinued use, you may want to try it again if you’ve decided that it’s not for you. Just make sure you always consult with your physician or healthcare provider before starting any new supplements or medications.